Alert archive / Mississippi / Flash Flood Warnings in 2022

Flash Flood Warning 54, NWS Mobile, AL

August 25, 2022Wayne County, Mississippi

NWS Mobile, AL issued this flash flood warning at Aug 25, 2022, 1:32 PM CDT for Wayne County, Mississippi. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2022, 1:32 PM CDT (18:32 UTC)
Expired
Aug 25, 2022, 7:02 PM CDT
In force
6 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

County Wayne County, MS

The radar

The Mobile radar (KMOB), 108 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 4:10 PM CDTFLASH FLOOD1 Sse Denham, MSWAYNE COUNTY EMA REPORTS FLASH FLOODING/WATER OVER THE ROADWAY ON DENHAM BUCKATUNNA CREEK ROAD NEAR WINCHESTER.
Aug 25, 4:10 PM CDTFLASH FLOOD5 Sw Clara, MSWAYNE COUNTY EMA REPORTS FLASH FLOODING/WATER OVER ROADWAY ON MULTIPLE ROADS INCLUDING CAMP EIGHT ROAD AND W C BREWER ROAD.
Aug 25, 4:10 PM CDTFLASH FLOOD6 Sw Clara, MSWAYNE COUNTY EMA REPORTS WATER OVER THE ROADWAY ON ISAIAH BREWER ROAD NEAR HWY 63.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 158 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2022-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 773 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2022-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
773 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

355 
WGUS54 KMOB 251832
FFWMOB
MSC153-260045-
/O.NEW.KMOB.FF.W.0054.220825T1832Z-220826T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
132 PM CDT Thu Aug 25 2022

The National Weather Service in Mobile has issued a

* Flash Flood Warning for...
  Southern Wayne County in southeastern Mississippi...

* Until 745 PM CDT Thursday.

* At 132 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Waynesboro, Clara, Buckatunna, Winchester, Chicora, Woodwards, 
  Hollis Creek, Denham, Battles, Belmont and Strengthford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3160 8846 3156 8846 3144 8856 3145 8890
      3161 8891 3171 8874 3173 8864 3172 8848
      3163 8846 3162 8846

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
025 
WGUS74 KMOB 260002
FFSMOB

Flash Flood Statement
National Weather Service Mobile AL
702 PM CDT Thu Aug 25 2022

MSC153-260012-
/O.CAN.KMOB.FF.W.0054.000000T0000Z-220826T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne MS-
702 PM CDT Thu Aug 25 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN WAYNE COUNTY...

Flood waters have receded. The heavy rain has ended. Please continue 
to heed any additional information from local officials.

LAT...LON 3160 8846 3156 8846 3144 8856 3145 8890
      3161 8891 3171 8874 3173 8864 3172 8848
      3163 8846 3162 8846

$$

Black

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 1:07 PM CDT, 25 minutes earlier.

Area forecast discussion, Aug 25, 1:07 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
107 PM CDT Thu Aug 25 2022

.NEAR TERM /Now Through This Afternoon/...A wet and soggy pattern
is once again in place across our CWA. Looking at the upper-
levels, current analysis shows a 40-50kt 300mb jet over east-
central AL, ejecting northeastward as it moves within the eastern
periphery of an upper-level trough. This puts the local area in
the right entrance region of the jet, giving way to a band of
upper-level diffluence which spreads over the southern half of our
CWA. At the 500mb level, a shortwave, currently over southern MS,
is also quickly approaching our region. Moving into the lower
levels, a weakening low is located over the ArkLaTex region, with
an associated, stalled synoptic boundary draped southeastward
across the Deep South. Surface observations over our area suggest
that this boundary is likely located from Wayne County, MS to
Covington County, AL. Additionally, an outflow boundary from
previous storms is slowly pushing southwestward, moving from
coastal counties into our marine zones. This boundary bends back
to the northwest, draping over Stone County, MS. Abundant deep
moisture is also present, as 12z observed soundings from upstream
sites (LIX and JAN) show a very saturated profile, giving way to
PWATs of around 2.2 to 2.4 inches. With this moisture in place and
lift induced by the diffluence aloft and the approaching
shortwave, the surface boundaries are serving as a focus point for
numerous to widespread showers and embedded thunderstorms to
develop this morning. The best lift should begin to exit the
region by the early afternoon hours, helping to reduce convective
coverage throughout the middle to latter parts of the afternoon.
Although activity may not be as widespread as this morning,
scattered to numerous showers and storms will continue to develop
into the afternoon/evening hours due to mesoscale interactions
between outflow boundaries and the synoptic boundary.

The primary concern for today will once again be slow moving,
training bands of very heavy rainfall. Due to the abundant moisture
values in place, storms will be efficient rain producers, with rain
rates of 2 to 3 inches per hour being seen in some of the heavier
activity. Soils across much of the area are already quite saturated
due to the many previous days of rainfall, so it won't take much for
flash flooding to be a concern. In fact, we have already seen
reports of roadways being flooded this morning in portions of Mobile
and Baldwin counties due to the high rain rates and saturated
antecedent conditions. With the flood potential expected to continue
throughout the day, a Flash Flood Watch remains in effect for
much of the area, except for our eastern counties (Butler,
Crenshaw, and Covington counties in Alabama, and Okaloosa county
Florida). /96

&&

.AVIATION...
18Z issuance...Showers and thunderstorms continue to overspread
the area, bringing occasional reductions in ceilings to IFR and
visibilities to MVFR. Coverage of showers and storms should slowly
decrease throughout the afternoon, allowing for VFR conditions to
return and prevail through the evening and overnight hours.
Another round of showers and storms will develop around daybreak,
bringing occasional drops to MVFR to IFR once again. /96

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch until 7 PM CDT this evening for ALZ051>056-059-
     261>266.

FL...Flood Watch until 7 PM CDT this evening for FLZ201>203.

MS...Flood Watch until 7 PM CDT this evening for MSZ067-075-076-078-
     079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Aug 25, 8:01 AM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
801 AM CDT THU AUG 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     FLASH FLOOD      FOLEY                   30.41N 87.68W
08/25/2022                   BALDWIN            AL   LAW ENFORCEMENT

            FOLEY POLICE DEPARTMENT REPORTS MULTIPLE
            FLOODED ROADWAYS IN DOWNTOWN FOLEY, AL.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 10:31 AM CDTFlash Flood WarningMOBWayne3 hr
Aug 25, 12:15 PM CDTFlash Flood WarningMOBStone3 hr
Aug 25, 12:53 PM CDTFlash Flood WarningMOBGreene4 hr
Aug 25, 1:12 PM CDTAreal Flood AdvisoryMOBPerry3 hr
Aug 25, 3:11 PM CDTAreal Flood WarningMOBStone5 hr
Aug 25, 4:49 PM CDTAreal Flood WarningMOBGreene, Wayne3 hr

Nearby

Flash Flood Warnings in Mississippi, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.